North Dakota, 2012Heavy Snow in North Dakota, February 23, 2012
February 23, 2012 · NWS BIS · 3 events in 3 counties and zones
Convective snow bands associated with two mid level short wave impulses brought heavy snow to parts of south central North Dakota early in the morning of the 23rd. Near daybreak, a mesoscale convective vortex developed and brought additional heavy snow amounts to the same area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convective snow bands associated with two mid level short wave impulses brought heavy snow to parts of south central North Dakota early in the morning of the 23rd. Near daybreak, a mesoscale convective vortex developed and brought additional heavy snow amounts to the same area. Snowfall totals ranged from two inches upwards to over one foot across parts of Morton and Grant counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 23, 12:54 AM CST, 6 minutes earlier.
Area forecast discussion, Feb 23, 12:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1254 AM CST THU FEB 23 2012
.DISCUSSION...
REGIONAL RADARS IN THE PAST COUPLE OF HOURS HAD DEPICTED
CONVECTIVE SNOW BANDS DEVELOPING...MAINLY FROM NEAR
BEULAH/DICKINSON SOUTHWARD...MAINLY WEST OF THE MISSOURI RIVER.
A SURFACE LOW WAS CENTERED OVER CENTRAL SOUTH DAKOTA AND AN UPPER
LEVEL SHORTWAVE WAS MOVING SOUTHEAST ACROSS EASTERN
MONTANA/WESTERN NORTH DAKOTA/EASTERN WYOMING/WESTERN SOUTH DAKOTA.
THE CONVECTIVE SNOW BANDS WERE ASSOCIATED WITH THE UPPER LEVEL
SHORTWAVES...WHICH WERE MOVING SOUTHEAST. THE MODELS WERE
INDICATING THAT THE INITIAL MAIN SHORTWAVE SHOULD MOVE INTO SOUTH
DAKOTA BY 09Z...AND THE SECOND WHICH WAS JUST ENTERING WESTERN
NORTH DAKOTA SHOULD BE OUT OF THE REGION BETWEEN 15Z AND 18Z
TODAY. THUS THE TIMING AND AREAL COVERAGE OF THE CURRENT WINTER
WEATHER ADVISORY APPEARS TO BE VALID...AND MAIN POINTS OF THE
FORECAST ARE IN GOOD SHAPE. HOWEVER...DUE TO THE CONVECTIVE
BANDING...EXPANDED THE AREA OF 2-3 INCH SNOWFALL EXPECTED TO
INCLUDE MUCH OF MORTON AND EMMONS COUNTIES. THUS EXPECT THAT TOTAL
SNOWFALL SHOULD RANGE BETWEEN 2 AND 4 INCHES FROM BEACH TO
MANDAN/BISMARCK TO LINTON AND POINTS SOUTH. SOME ISOLATED LOCALES
MAY SEE UP TO 5 INCHES OF SNOW.
&&
.AVIATION...
LOW PRESSURE OVER CENTRAL SOUTH DAKOTA WILL SLIDE SOUTHEAST
TONIGHT. SNOW AT KDIK WILL CONTINUE THROUGH 12Z. SNOW IN VICINITY OF
KISN AT/AFTER 07Z. LIGHT TO MODERATE SNOW EXPECTED AT KBIS AFTER
07Z. LIGHT SNOW WILL SPREAD EAST INTO KMOT/KJMS BY AROUND 09Z
TONIGHT AND CONTINUE THROUGH THURSDAY MORNING. EXPECT MVFR
CEILINGS AND VISIBILITIES WITH PERIODS OF IFR AS THE SNOW MOVES
THROUGH THURSDAY MORNING AT KISN/KDIK....MVFR AT KMOT/KBIS/KJMS.
SCATTERED SNOW SHOWERS TAKE CONTROL THURSDAY AFTERNOON WITH MVFR
TO LOW VFR CEILINGS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR
NDZ031>034-040>047-050.
&&
SHORT TERM...JV
AVIATION...WAA/JV
Hazardous weather outlook, Feb 22, 4:06 PM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
406 PM CST WED FEB 22 2012
NDZ001>005-009>013-017>023-025-035>037-048-051-232215-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-BURLEIGH-KIDDER-STUTSMAN-LA MOURE-DICKEY-
406 PM CST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
A RAIN AND SNOW MIX WILL CHANGE OVER TO ALL SNOW ACROSS WESTERN
AND CENTRAL NORTH DAKOTA. SNOWFALL ACCUMULATIONS OF 1 INCH OR LESS
IS EXPECTED THROUGH THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS THE POTENTIAL FOR A SIGNIFICANT WINTER STORM AFFECTING
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AFTERNOON THROUGH SUNDAY
NIGHT. PLEASE CHECK BACK FOR FUTURE UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ031>034-040>047-050-232215-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
406 PM CST WED FEB 22 2012 /306 PM MST WED FEB 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR SOUTHWESTERN AND
PORTIONS OF SOUTH CENTRAL NORTH DAKOTA TONIGHT THROUGH THURSDAY
MORNING. RAIN EARLY WEDNESDAY EVENING WILL MIX WITH AND CHANGE OVER
TO SNOW BEFORE MIDNIGHT. SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES
ARE EXPECTED THROUGH WEDNESDAY MORNING. PLEASE REFER TO
WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS AND UPDATES.
AN ISOLATED THUNDERSTORM OR THUNDER SNOW IS POSSIBLE OVER
SOUTHWEST NORTH DAKOTA THROUGH EARLY WEDNESDAY NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS THE POTENTIAL FOR A SIGNIFICANT WINTER STORM AFFECTING
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AFTERNOON THROUGH
SUNDAY NIGHT. PLEASE CHECK BACK FOR FUTURE UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CONTACT THE BISMARCK NATIONAL WEATHER
SERVICE WITH THEIR SNOWFALL TOTALS BY CALLING 1-800-247-0212.
KS
In the hours before
Local storm report, Feb 22, 9:34 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
934 PM CST WED FEB 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW RHAME 46.23N 103.66W
02/22/2012 E4.0 INCH BOWMAN ND BROADCAST MEDIA
WET SLUSHY SNOW
&&
MMATHEWSHeavy Snow, Morton
- When
- February 23, 1:00 AM CST to 11:00 AM CST
- Where
- Morton forecast zone
- Reported by
- Public
Eight to eleven inches of snow fell around Glen Ullin and New Salem. Interstate 94 was closed for part of the morning due to an accident near Almont.
Heavy Snow, Grant
- When
- February 23, 1:00 AM CST to 11:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Up to 14 inches of snow was reported near Carson.
Heavy Snow, Sioux
- When
- February 23, 1:00 AM CST to 11:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- Mesonet
An estimated six inches of snow fell across portions of western and northern Sioux County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, February 23 to 24, 20121 death · 14 events
- Winter Storm in Illinois, February 23 to 24, 20121 death · 2 events
- Hail and Strong Wind in Mississippi, February 23 to 24, 2012$753,000 · 1 in hail · 8 events
- High Wind in Nebraska, February 23, 2012$30,000 · 6 events
- Lightning Strike in South Carolina, February 23, 2012$20,000 · 1 event
- Winter Weather in Iowa, February 23 to 24, 201215 events
- Heavy Snow in Michigan, February 23 to 24, 201214 events
- Winter Weather in Missouri, February 23 to 24, 201210 events
- Winter Weather in Illinois, February 23 to 24, 20127 events
- High Wind in New Mexico, February 23, 201269 kt wind · 6 events
- High Wind in Nebraska, February 23, 20125 events
- Winter Storm and Winter Weather in Colorado, February 23, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358504, 358505, 364282.